Geodesic flows modeled by expansive flows: Compact surfaces without conjugate points and continuous Green bundles
Annales de l'Institut Fourier, Volume 73 (2023) no. 6, pp. 2605-2649.

We study the geodesic flow of a compact surface without conjugate points and genus greater than one and continuous Green bundles. Identifying each strip of bi-asymptotic geodesics induces an equivalence relation on the unit tangent bundle. Its quotient space is shown to carry the structure of a 3-dimensional compact manifold. This manifold carries a canonically defined continuous flow which is expansive, time-preserving semi-conjugate to the geodesic flow, and has a local product structure. An essential step towards the proof of these properties is to study regularity properties of the horospherical foliations and to show that they are indeed tangent to the Green subbundles. As an application it is shown that the geodesic flow has a unique measure of maximal entropy.

Nous considérons le flot géodésique d’une surface compacte sans points conjugués, de genre supérieur à un et de fibrés de Green continus. L’identification de chaque bande de géodésiques bi-asymptotiques induit une relation d’équivalence dans le fibré unitaire tangent. Nous montrons que son espace quotient porte la structure d’une variété compacte tridimensionnelle. Cette variété porte un flot continu défini canoniquement par la relation d’équivalence, le flot quotient. Ce flot est expansif, semi-conjugué au flot géodésique de la surface en préservant le paramétrage du flot géodésique, et muni d’une structure de produit locale. Une étape essentielle de la preuve de ces propriétés est l’étude de la régularité des feuilletages horosphériques, nous montrons qu’ils sont bien tangents aux sous-fibrés de Green. En tant qu’application, il est montré que le flot géodésique a une mesure unique d’entropie maximale.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/aif.3574
Classification: 53D25, 37D40, 37D25, 37D35, 28D20, 28D99
Keywords: Geodesic flows, conjugate points, expansive flow, Green bundles, measure of maximal entropy.
Mot clés : Flots géodésiques, points conjugués, flot expansif, fibrés de Green, mesure d’entropie maximale.
Gelfert, Katrin 1; Ruggiero, Rafael O. 2

1 Instituto de Matemática Universidade Federal do Rio de Janeiro Cidade Universitária – Ilha do Fundão Rio de Janeiro 21945-909 (Brazil)
2 Departamento de Matemática, PUC-Rio Rua Marqués de São Vicente, 225, CEP 22451-900 Rio de Janeiro, RJ, (Brazil)
License: CC-BY-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{AIF_2023__73_6_2605_0,
     author = {Gelfert, Katrin and Ruggiero, Rafael O.},
     title = {Geodesic flows modeled by expansive flows: {Compact} surfaces without conjugate points and continuous {Green} bundles},
     journal = {Annales de l'Institut Fourier},
     pages = {2605--2649},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {73},
     number = {6},
     year = {2023},
     doi = {10.5802/aif.3574},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.3574/}
}
TY  - JOUR
AU  - Gelfert, Katrin
AU  - Ruggiero, Rafael O.
TI  - Geodesic flows modeled by expansive flows: Compact surfaces without conjugate points and continuous Green bundles
JO  - Annales de l'Institut Fourier
PY  - 2023
SP  - 2605
EP  - 2649
VL  - 73
IS  - 6
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.3574/
DO  - 10.5802/aif.3574
LA  - en
ID  - AIF_2023__73_6_2605_0
ER  - 
%0 Journal Article
%A Gelfert, Katrin
%A Ruggiero, Rafael O.
%T Geodesic flows modeled by expansive flows: Compact surfaces without conjugate points and continuous Green bundles
%J Annales de l'Institut Fourier
%D 2023
%P 2605-2649
%V 73
%N 6
%I Association des Annales de l’institut Fourier
%U https://aif.centre-mersenne.org/articles/10.5802/aif.3574/
%R 10.5802/aif.3574
%G en
%F AIF_2023__73_6_2605_0
Gelfert, Katrin; Ruggiero, Rafael O. Geodesic flows modeled by expansive flows: Compact surfaces without conjugate points and continuous Green bundles. Annales de l'Institut Fourier, Volume 73 (2023) no. 6, pp. 2605-2649. doi : 10.5802/aif.3574. https://aif.centre-mersenne.org/articles/10.5802/aif.3574/

[1] Anosov, D. V. Geodesic flows on closed Riemann manifolds with negative curvature, Proceedings of the Steklov Institute of Mathematics, No. 90 (1967), American Mathematical Society, Providence, R.I., 1969, iv+235 pages (translated from the Russian by S. Feder) | MR | Zbl

[2] Arnaud, M.-C. Green bundles, Lyapunov exponents and regularity along the supports of the minimizing measures, Ann. Inst. H. Poincaré C Anal. Non Linéaire, Volume 29 (2012) no. 6, pp. 989-1007 | DOI | MR | Zbl

[3] Ballmann, W.; Brin, M.; Burns, K. On surfaces with no conjugate points, J. Differ. Geom., Volume 25 (1987) no. 2, pp. 249-273 | DOI | MR | Zbl

[4] Barbosa Gomes, J.; Ruggiero, Rafael O. Uniqueness of central foliations of geodesic flows for compact surfaces without conjugate points, Nonlinearity, Volume 20 (2007) no. 2, pp. 497-515 | DOI | MR | Zbl

[5] Bing, R. H. An alternative proof that 3-manifolds can be triangulated, Ann. Math. (2), Volume 69 (1959), pp. 37-65 | DOI | MR | Zbl

[6] Bosché, Aurélien Expansive geodesic flows on compact manifolds without conjugate points, Ph. D. Thesis, Institut Fourier and Fakultät für Mathematik der Ruhr-Universität Bochum (2015) (https://tel.archives-ouvertes.fr/tel-01691107/)

[7] Bowen, Rufus Entropy for group endomorphisms and homogeneous spaces, Trans. Amer. Math. Soc., Volume 153 (1971), pp. 401-414 | DOI | MR | Zbl

[8] Bowen, Rufus Entropy-expansive maps, Trans. Amer. Math. Soc., Volume 164 (1972), pp. 323-331 | DOI | MR | Zbl

[9] Bowen, Rufus Some systems with unique equilibrium states, Math. Systems Theory, Volume 8 (1974/75) no. 3, pp. 193-202 | DOI | MR | Zbl

[10] Bowen, Rufus; Ruelle, David The ergodic theory of Axiom A flows, Invent. Math., Volume 29 (1975) no. 3, pp. 181-202 | DOI | MR | Zbl

[11] Bowen, Rufus; Walters, Peter Expansive one-parameter flows, J. Differential Equations, Volume 12 (1972), pp. 180-193 | DOI | MR | Zbl

[12] Burns, Keith The flat strip theorem fails for surfaces with no conjugate points, Proc. Amer. Math. Soc., Volume 115 (1992) no. 1, pp. 199-206 | DOI | MR | Zbl

[13] Buzzi, J.; Fisher, T.; Sambarino, M.; Vásquez, C. Maximal entropy measures for certain partially hyperbolic, derived from Anosov systems, Ergodic Theory Dynam. Systems, Volume 32 (2012) no. 1, pp. 63-79 | DOI | MR | Zbl

[14] do Carmo, Manfredo Perdigão Riemannian geometry, Mathematics: Theory & Applications, Birkhäuser Boston, Inc., Boston, MA, 2013

[15] Climenhaga, Vaughn; Knieper, Gerhard; War, Khadim Uniqueness of the measure of maximal entropy for geodesic flows on certain manifolds without conjugate points, Adv. Math., Volume 376 (2021), 107452, 44 pages | DOI | MR | Zbl

[16] Coudène, Yves; Schapira, Barbara Generic measures for geodesic flows on nonpositively curved manifolds, J. Éc. polytech. Math., Volume 1 (2014), pp. 387-408 | DOI | MR | Zbl

[17] Croke, C.; Fathi, A.; Feldman, J. The marked length-spectrum of a surface of nonpositive curvature, Topology, Volume 31 (1992) no. 4, pp. 847-855 | DOI | MR | Zbl

[18] Croke, Christopher B. Rigidity for surfaces of nonpositive curvature, Comment. Math. Helv., Volume 65 (1990) no. 1, pp. 150-169 | DOI | MR | Zbl

[19] Eberlein, P.; O’Neill, B. Visibility manifolds, Pacific J. Math., Volume 46 (1973), pp. 45-109 | DOI | MR | Zbl

[20] Eberlein, Patrick Geodesic flow in certain manifolds without conjugate points, Trans. Amer. Math. Soc., Volume 167 (1972), pp. 151-170 | DOI | MR | Zbl

[21] Eberlein, Patrick Geodesic flows on negatively curved manifolds. II, Trans. Amer. Math. Soc., Volume 178 (1973), pp. 57-82 | DOI | MR | Zbl

[22] Eberlein, Patrick When is a geodesic flow of Anosov type? I,II, J. Differ. Geom., Volume 8 (1973), p. 437-463; 565–577

[23] Eberlein, Patrick Horocycle flows on certain surfaces without conjugate points, Trans. Amer. Math. Soc., Volume 233 (1977), pp. 1-36 | DOI | MR | Zbl

[24] Eschenburg, Jost-Hinrich Horospheres and the stable part of the geodesic flow, Math. Z., Volume 153 (1977) no. 3, pp. 237-251 | DOI | MR | Zbl

[25] Franco, Ernesto Flows with unique equilibrium states, Amer. J. Math., Volume 99 (1977) no. 3, pp. 486-514 | DOI | MR | Zbl

[26] Freire, A.; Mañé, R. On the entropy of the geodesic flow in manifolds without conjugate points, Invent. Math., Volume 69 (1982) no. 3, pp. 375-392 | DOI | MR | Zbl

[27] Gelfert, Katrin Non-hyperbolic behavior of geodesic flows of rank 1 surfaces, Discrete Contin. Dyn. Syst., Volume 39 (2019) no. 1, pp. 521-551 | DOI | MR | Zbl

[28] Gelfert, Katrin; Ruggiero, Rafael O. Geodesic flows modelled by expansive flows, Proc. Edinb. Math. Soc. (2), Volume 62 (2019) no. 1, pp. 61-95 | DOI | MR | Zbl

[29] Ghys, Étienne Flots d’Anosov sur les 3-variétés fibrées en cercles, Ergodic Theory Dynam. Systems, Volume 4 (1984) no. 1, pp. 67-80 | DOI | MR | Zbl

[30] Green, Leon W. Surfaces without conjugate points, Trans. Amer. Math. Soc., Volume 76 (1954), pp. 529-546 | DOI | MR | Zbl

[31] Green, Leon W. A theorem of E. Hopf, Michigan Math. J., Volume 5 (1958), pp. 31-34 | DOI | MR | Zbl

[32] Gromov, M. Hyperbolic groups, Essays in group theory (Math. Sci. Res. Inst. Publ.), Volume 8, Springer, New York, 1987, pp. 75-263 | DOI | MR | Zbl

[33] Gromov, Mikhaïl Three remarks on geodesic dynamics and fundamental group, Enseign. Math. (2), Volume 46 (2000) no. 3-4, pp. 391-402 | MR | Zbl

[34] Heintze, Ernst; Im Hof, Hans-Christoph Geometry of horospheres, J. Differ. Geom., Volume 12 (1977) no. 4, pp. 481-491 | DOI | MR | Zbl

[35] Katok, Anatole Entropy and closed geodesics, Ergodic Theory Dynam. Systems, Volume 2 (1982) no. 3-4, p. 339-365 (1983) | DOI | MR | Zbl

[36] Katok, Anatole; Hasselblatt, Boris Introduction to the modern theory of dynamical systems, Encyclopedia of Mathematics and its Applications, 54, Cambridge University Press, Cambridge, 1995, xviii+802 pages (with a supplementary chapter by Katok and Leonardo Mendoza) | DOI | MR | Zbl

[37] Klingenberg, W. Geodätischer Fluss auf Mannigfaltigkeiten vom hyperbolischen Typ, Invent. Math., Volume 14 (1971), pp. 63-82 | DOI | MR | Zbl

[38] Klingenberg, Wilhelm Riemannian manifolds with geodesic flow of Anosov type, Ann. Math. (2), Volume 99 (1974), pp. 1-13 | DOI | MR | Zbl

[39] Knieper, Gerhard Mannigfaltigkeiten ohne konjugierte Punkte, Bonner Mathematische Schriften, 168, Universität Bonn, Mathematisches Institut, Bonn, 1986, iii+54 pages (Dissertation, Rheinische Friedrich-Wilhelms-Universität, Bonn, 1985) | MR | Zbl

[40] Ledrappier, François; Walters, Peter A relativised variational principle for continuous transformations, J. London Math. Soc. (2), Volume 16 (1977) no. 3, pp. 568-576 | DOI | MR | Zbl

[41] Liu, Fei; Wang, Fang Entropy-expansiveness of geodesic flows on closed manifolds without conjugate points, Acta Math. Sin. (Engl. Ser.), Volume 32 (2016) no. 4, pp. 507-520 | DOI | MR | Zbl

[42] Liu, Fei; Wang, Fang; Wu, Weisheng On the Patterson–Sullivan measure for geodesic flows on rank 1 manifolds without focal points, Discrete Contin. Dyn. Syst., Volume 40 (2020) no. 3, pp. 1517-1554 | DOI | MR | Zbl

[43] Moise, Edwin E. Geometric topology in dimensions 2 and 3, Graduate Texts in Mathematics, 47, Springer-Verlag, New York-Heidelberg, 1977, x+262 pages | MR | Zbl

[44] Morse, Harold Marston A fundamental class of geodesics on any closed surface of genus greater than one, Trans. Amer. Math. Soc., Volume 26 (1924) no. 1, pp. 25-60 | DOI | MR

[45] Otal, Jean-Pierre Le spectre marqué des longueurs des surfaces à courbure négative, Ann. Math. (2), Volume 131 (1990) no. 1, pp. 151-162 | DOI | MR | Zbl

[46] Pesin, Ja. B. Geodesic flows in closed Riemannian manifolds without focal points, Izv. Akad. Nauk SSSR Ser. Mat., Volume 41 (1977) no. 6, p. 1252-1288, 1447 | MR

[47] Ruggiero, Rafael Oswaldo On the divergence of geodesic rays in manifolds without conjugate points, dynamics of the geodesic flow and global geometry, Geometric methods in dynamics. II (Astérisque), Société Mathématique de France, 2003 no. 287, pp. xx, 231-249 | MR | Zbl

[48] Ruggiero, Rafael Oswaldo Dynamics and global geometry of manifolds without conjugate points, Ensaios Matemáticos, 12, Sociedade Brasileira de Matemática, Rio de Janeiro, 2007, iv+181 pages | MR | Zbl

[49] Ruggiero, Rafael Oswaldo; Rosas Meneses, Vladimir A. On the Pesin set of expansive geodesic flows in manifolds with no conjugate points, Bull. Braz. Math. Soc. (N.S.), Volume 34 (2003) no. 2, pp. 263-274 | DOI | MR | Zbl

[50] Walters, Peter An introduction to ergodic theory, Graduate Texts in Mathematics, 79, Springer-Verlag, New York-Berlin, 1982, ix+250 pages | MR | Zbl

Cited by Sources: